Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Amarillo, TX

May 10, 2005Donley County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2005, 7:36 PM CDT for Donley County, Gray County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 7:36 PM CDT (00:36 UTC)
Expired
May 10, 2005, 8:30 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 110036
SVRAMA
TXC129-179-110130-
/O.NEW.KAMA.SV.W.0029.050511T0036Z-050511T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 11 MILES WEST OF
  HOWARDWICK...OR ABOUT 15 MILES NORTHWEST OF CLARENDON...AND MOVING
  NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREENBELT LAKE...LAKE MCCLELLAN...ALANREED AND MCLEAN.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3495 10109 3494 10056 3563 10055 3518 10109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:38 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 10, 3:38 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE MAY 10 2005

.DISCUSSION...
CU/TCU STARTING TO GO ALONG ILL-DEFINED DRYLINE FROM JUST
SOUTHEAST OF CLARENDON TO SOUTH OF CANADIAN. PLENTY OF
INSTABILITY WILL BE FOUND EAST OF THE DRYLINE AND MID LEVEL
WINDS WILL ONLY INCREASE THROUGH THE EVENING...SO BELIEVE THE
STORMS WILL FIRE AND QUICKLY GO STRONG OR SEVERE. SEE LATEST
SWOMCD AND SWODY1 FOR DETAILS.

UPPER LOW OVER THE GREAT BASIN WILL ONLY SLOWLY MOVE NORTHEAST
UNDER A BLOCKING HIGH BUILDING THROUGH WESTERN CANADA. THE
PANHANDLES WILL REMAIN IN A SOUTHWEST FLOW ALOFT WITH SEVERAL
SHORT WAVE TROUGHS MOVING THROUGH THE FLOW ALL THE WAY THROUGH
THE END OF THE WEEK. A DRYLINE WILL MOVE BACK AND FORTH ACROSS
THE PANHANDLES THROUGH THURSDAY BEFORE A COLD FRONT MOVES INTO
THE NORTHWEST ZONES. INSTABILITY...LIFT AND MOISTURE ALL LOOK
ADEQUATE FOR THUNDERSTORMS EACH AFTERNOON AND NIGHT THROUGH THE
END OF THE WEEK.  BASICALLY FOLLOWED THE LATEST GFS MODEL ON
THE MOVEMENT OF THE FRONT.

DID NOT CHANGE ANYTHING ON THE FORECAST BEYOND SATURDAY AS IT
HANDLES THE WARMING AND DRYING TREND NICELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  87  54  81 /  20  20  20  40
BEAVER OK                  61  88  57  76 /  30  40  40  50
BOISE CITY OK              49  81  44  71 /  10   0   0  30
BORGER TX                  60  92  56  80 /  20  30  30  40
BOYS RANCH TX              56  90  52  77 /  10   0   0  30
CANYON TX                  57  89  54  82 /  20  10  10  40
CLARENDON TX               61  87  59  83 /  30  30  30  40
DALHART TX                 50  86  49  75 /  10   0   0  30
GUYMON OK                  58  91  55  73 /  20  20  20  30
HEREFORD TX                55  88  53  82 /  10   0   0  30
LIPSCOMB TX                63  85  59  77 /  30  40  40  50
PAMPA TX                   60  86  57  80 /  30  30  30  40
SHAMROCK TX                63  87  61  83 /  30  40  40  50
WELLINGTON TX              65  87  62  84 /  30  40  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, May 10, 1:00 PM CDT, 6 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE.  THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN.  AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.  ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

JORDAN

In the hours before

Local storm report, May 10, 5:51 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 E BUSHLAND            35.19N 102.03W
05/10/2005  1.00 INCH        POTTER             TX   MEDIA

            VIEWER CALLED IN REPORT TO LOCAL MEDIA.

&&

JJB
Special weather statement, May 10, 6:41 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT TUE MAY 10 2005

TXZ018-110045-
ARMSTRONG-
641 PM CDT TUE MAY 10 2005

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN WESTERN ARMSTRONG COUNTY OR
BETWEEN CLAUDE AND WAYSIDE AT 640 PM CDT...MOVING NORTHEAST AT 25
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARMSTRONG...INCLUDING THE TOWN OF CLAUDE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

SCHNEIDER
Local storm report, May 10, 6:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             WHITE DEER              35.43N 101.17W
05/10/2005  0.75 INCH        CARSON             TX   NWS EMPLOYEE

            PENNY SIZE HAIL FROM 646 PM UNTIL 651 PM

&&

SD
Local storm report, May 10, 6:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             WHITE DEER              35.43N 101.17W
05/10/2005  0.88 INCH        CARSON             TX   TRAINED SPOTTER

&&

SD
Local storm report, May 10, 7:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     GROOM                   35.20N 101.11W
05/10/2005  58 MPH           CARSON             TX   MEDIA

            SCHOOLNET SITE IN GROOM REPORTED 57 TO 58 MPH WINDS.

&&

JJB
Local storm report, May 10, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 SE BORGER             35.60N 101.32W
05/10/2005  1.75 INCH        CARSON             TX   MEDIA

            STEVE KIRSCH RECEIVED A CALL FROM 6SE BORGER QUARTER TO
            GOLF BALL SIZE HAIL.

&&

GW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:02 PM CDTTornado WarningAMACarson, Hutchinson28 min
May 10, 7:18 PM CDTTornado WarningAMAArmstrong42 min
May 10, 8:07 PM CDTSevere Thunderstorm WarningAMAOchiltree38 min
May 10, 8:25 PM CDTSevere Thunderstorm WarningAMALipscomb65 min
May 10, 8:40 PM CDTSevere Thunderstorm WarningAMARandall65 min
May 10, 9:14 PM CDTSevere Thunderstorm WarningAMACarson, Potter54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.